Servier lab who markets Agomelatine in UK) recently wrote to all prescribers asking them to be more vigilant of hepatic failure. There are new reports of hepatotoxicity with Agomelatine. Several serious cases of liver damage has been reported since its marketing in 2009. Post marketing studies show cases of liver injury, including hepatic failure,elevations of liver enzymes 10 times the upper limit of normal, hepatitis and jaundice. Majority of these occurred in the first month of treatment. Pattern of damage is mainly hepatocellular . When Agomelatine was discontinued, the serum transaminases (usually) returned to normal levels. The problem may be more with higher dose ie 50 mg/day. ( 2.5% vs 1.4% when receiving 25 mg /day)
Agomelatine is contraindicated in patients with hepatic impairment.
1. LFT to be done before starting treatment with Agomelatine.
2.Repeat LFT at 3 , 6, 12, 24 weeks.
3. Do as in 2 when you increase the dose. ( ie LFT at 3, 6, 12, 24 weeks after increase in dose also)
4.Clinical symptoms suggesting any liver problem- repeat LFT.
5.Any patient with increased trasaminase levels, repeat LFT with in 48 hours
6.Stop Agomelatine immediately, if serum transaminase is 3 times normal OR if patients present with symptoms or signs 0f potential liver injury. ( Dark urine, light stools, yellow skins, pain upper right belly, new onset/sustained fatigue)
7.Inform patients/carers of symptoms of liver injury, advise them to stop medication immediately and seek help
8. Prescribe carefully in patients with hepatic risk factors: obesity/non alcoholic liver disease, heavy alcohol intake, other medications that can damage liver, diabetes.
Summary of the letter sent to UK prescribers by Servier labs as agreed by MHRA and European Medicines Agency.